Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
171 Doctors are Online

What antibiotics cause joints pain in the shoulders?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2834 Questions
Question
I took and antibiotic a year or so ago that caused me great pain in my shoulder joint. When I looked up the drug, I found this was a side effect of the drug. I can't remember the name of the drug. I thought it was doxycycline, but when I look it up now, it doesn't list that as a side effect. I think I may have mixed up the name of the drug, but I never want to take it again, so I need to know what it was. Can you help me, please
Wed, 13 Jun 2018 in General Health
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 27 minutes later
Brief Answer:
Thoughts on this

Detailed Answer:
Hello Ms. Proctor,

I'm sorry you had this problem. While there is the potential for unusual side effects with any medication, I am wondering if what you took may have been in the antibiotic family called fluoroquinolones. Examples of this class of antibiotic are Cipro (ciprofloxacin) and Levaquin (levofloxacin). Another is Avelox (moxifloxacin). Do any of those sound familiar?
Above answer was peer-reviewed by
 
Follow-up: What antibiotics cause joints pain in the shoulders? 1 hour later
I believe it was Cipro. It sounds familiar. The problem is that I have had so many antibiotics over the years, that it is hard to keep them straight. If it was Cipro, as I think it was, that caused my shoulder joint pain that lasted a few months, can the problem return, even if I haven't had Cipro since? I am having the same joint pain as I had then, and have had for about a month. By the by, it is the same shoulder where I had a rotator cuff repair a few years ago.
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 36 minutes later
Brief Answer:
Thoughts on this

Detailed Answer:
It's hard to say. Some people do have lasting tendon or musculoskeletal problems after Cipro. The musculoskeletal problem that are most associated with fluoroquinolones are tendinopathies - problems with the tendons. It may be related to the rotator cuff problem though.

I recommend going in to be seen and examined. A physical therapist can be particularly good at sorting that out. An MRI can show in detail what is going on with the soft tissues.

Many doctors are not fully aware of the risks for tendinitis from flouroquinolones although the medications are now required to have a "black box warning" on the packaging.

To confirm what medication it was, if you can remember when the pain started after the antibiotic in the past, you can call your pharmacist and ask what antibiotic was prescribed around that time.



Above answer was peer-reviewed by
 
Follow-up: What antibiotics cause joints pain in the shoulders? 2 hours later
Thank-you for your help. The medication did have the black box warning on it. I will be seeing my doctor shortly for my yearly wellness check, and I will discuss this with him.
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 50 minutes later
Brief Answer:
Your welcome

Detailed Answer:
That sounds like a good plan, but if the pain is severe or you now have a new limitation in movement or have increased weakness, then please don't wait - go in to be seen right away.

Ask your doctor to put flouroquinolone antibiotics in your problem list and drug side effects/allergies. While it isn't an allergy, if possible you will want to avoid this class of antibiotics (Cipro, Levaquin, ofloxacin, Avelox).

Good luck to you.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor